Adult metformin ingestions reported to Texas poison control centers, 2000–2006

@article{Forrester2008AdultMI,
  title={Adult metformin ingestions reported to Texas poison control centers, 2000–2006},
  author={Mathias B. Forrester},
  journal={Human and Experimental Toxicology},
  year={2008},
  volume={27},
  pages={575 - 583}
}
  • M. Forrester
  • Published 1 July 2008
  • Medicine
  • Human and Experimental Toxicology
Metformin is an oral hypoglycemic agent used in the management of type 2 diabetes mellitus. Limited information exists on adult metformin ingestions reported to poison control centers. The distribution of adult metformin ingestions reported to Texas poison control centers during 2000–2006 was determined for various factors. In addition, triage guidelines for the management of isolated ingestions were drafted. Of 1528 total metformin ingestions, 58% involved coingestants. Of the 264 ingestions… Expand
ANALYSIS OF 30 CASE REPORTS OF ACUTE POISONING WITH METFORMIN DURING LONG-TERM THERAPY
TLDR
It is affirm that lactic acidosis remains a severe complication under long-term metformin treatment and reenforces the necessity to respect contraindications and to increase awareness by physicians, pharmacists and patients alike. Expand
Metformin overdose-induced hypoglycemia in the absence of other antidiabetic drugs
TLDR
Extensive laboratory investigation using high-resolution mass-spectrometry ruled out other possible hypoglycemic agents and suggested potential mechanisms of metformin-induced hypoglycemia include decreased hepatic glucose production, decreased glucose absorption, and poor oral intake. Expand
Recurrent hypoglycemia secondary to metformin toxicity in the absence of co-ingestions: a case report
TLDR
Hypoglycemia can be induced by metformin toxicity in the absence of co-ingestants because of increased glucose consumption due to anaerobic metabolism, decreased oral intake, decreased liver glucose production, and decreased glucose absorption. Expand
A Rare Case of Metformin Intoxication with Mortal Course
TLDR
It should be remembered that acidosis deepens very quickly and can progress with mortality despite optimal supportive therapy and more specific recommendations and further studies are required for the management and treatment of acute metformin-associated lactic acidosis. Expand
Incidence and risk factors for hyperlactatemia in ED patients with acute metformin overdose.
TLDR
In ED patients with acute metformin overdose, initial hyperlactatemia is common but MALA is unusual, and Acetaminophen co-exposure is a novel independent risk factor for the occurrence of MALa that deserves further investigation. Expand
THE COMPLICATIONS AND OUTCOMES OF ORAL ANTIDIABETIC DRUG POISONING IN PATIENTS HOSPITALIZED AT RAZI HOSPITAL, 2005-2012
Background: Oral antidiabetic drug poisoning has been increased due to the greater access to drug treatment and high prevalence of diabetes worldwide. Glibenclamide and metformin poisoning can causeExpand
Suicide attempt by an overdose of sitagliptin, an oral hypoglycemic agent: a case report and a review of the literature.
TLDR
Sitagliptin is a good treatment option for diabetic elderly patients or patients with psychiatric disorders who are suicidal and do not require insulin, and is unlikely to cause hypoglycemia. Expand
Review of Biguanide (Metformin) Toxicity
TLDR
Treatment of metformin toxicity should include supportive care and consideration for adjunct therapies such as gastrointestinal decontamination, glucose and insulin, alkalinization, extracorporeal techniques to reduce met formin body burden, and metabolic rescue. Expand
Metformin Intoxication with Severe Renal Damage: An Adolescent Case Report.
TLDR
The importance of early continuous renal replacement Therapy in metformin-associated lactic acidosis in a 16-year-old patient who developed severe renal damage during the follow-up period of renal replacement therapy due to lactic Acidosis after taking metformIn in a suicide attempt is emphasized. Expand
Toxicology of Medications for Diabetes Mellitus.
Medications used to treat diabetes mellitus are heterogeneous, with widely differing safety profiles in therapeutic use and in overdose. Insulin overdose may produce severe and prolongedExpand
...
1
2
3
...

References

SHOWING 1-10 OF 33 REFERENCES
Toxic Effects from Metformin Exposure
TLDR
Severe adverse events after exposure to metformin are not common, occurring in approximately 1% of cases; this is in agreement with previous reports. Expand
β-Blocker Ingestion: An Evidence-Based Consensus Guideline for Out-of-Hospital Management
TLDR
This guideline is designed to assist US poison center personnel in the appropriate out-of-hospital triage and management of patients with suspected ingestions of β-blockers by describing the process by which aβ-blocker ingestion might be managed, providing clear and practical recommendations that reflect the current state of knowledge, and identifying needs for research. Expand
Experiences of a poison center with metformin-associated lactic acidosis.
  • M. von Mach, O. Sauer, L. Sacha Weilemann
  • Medicine
  • Experimental and clinical endocrinology & diabetes : official journal, German Society of Endocrinology [and] German Diabetes Association
  • 2004
TLDR
It is demonstrated that meetformin-associated lactic acidosis is a rare but critical complication of metformin therapy of type 2 diabetes as well as in acute suicidal ingestion of met formin. Expand
Calcium Channel Blocker Ingestion: An Evidence-Based Consensus Guideline for Out-of-Hospital Management
TLDR
This guideline applies to ingestion of calcium channel blockers alone and is based on an assessment of current scientific and clinical information. Expand
Clinical Pharmacokinetics of Metformin
  • A. Scheen
  • Medicine
  • Clinical pharmacokinetics
  • 1996
TLDR
Although serious, lactic acidosis due to metformin is rare and may be minimised by strict adherence to prescribing guidelines and contraindications, particularly the presence of renal failure. Expand
Iron Ingestion: an Evidence-Based Consensus Guideline for Out-of-Hospital Management
TLDR
This guideline is to assist poison center personnel in the appropriate out-of-hospital triage and initial management of patients with suspected ingestions of iron by describing the manner in which an ingestion of iron might be managed. Expand
Toxicology of oral antidiabetic medications.
  • H. Spiller, Tama S Sawyer
  • Medicine
  • American journal of health-system pharmacy : AJHP : official journal of the American Society of Health-System Pharmacists
  • 2006
TLDR
The toxicity of oral antidiabetic agents differs widely in clinical manifestations, severity, and treatment, and outcomes are routinely good if intervention is initiated early. Expand
Metformin: a review of its pharmacological properties and therapeutic use.
TLDR
It has been well documented that metformin is effective in maturity-onset diabetes both as monotherapy and in combination with a sulphonylurea and further experimental studies are required to substantiate pharmacokinetics and metabolic effects of met formin in man. Expand
Lactic Acidosis in Metformin-Treated Patients
TLDR
Observations suggest that accumulation of metformin may not be as significant with respect to high arterial levels of lactate and their effects as has been traditionally thought. Expand
Metformin-Associated Nonketotic Metabolic Acidosis
TLDR
The mortality rate of biguanide-induced lactic acidosis is approximately 50%; thus, early recognition and treatment are essential, and suspicion of lactic Acidosis should be high when diabetic patients who are taking abiguanide present with acidosis. Expand
...
1
2
3
4
...